08-09-2006, 05:11 AM
I have had lupus, sjodren's, Iritis, and arthritis, severe leg rashes for 11 years now.
I have been on and off steroids, plaquenil, for years and nothing has worked ... my ESR is usually between 80-118
I have recently got on a course of natural remedies and was wondering if anyone has tried it with good results ?
Hope I can hear from anyone out there,
Thank you kindly,
08-09-2006, 05:18 AM
Hi Rouge13: :lol:
Most rheumatologists will advise us to stay away from natural medications with Lupus. However, your treatment course is strictly your decision and we all must do what we feel is best for our bodies.
Here is an article I found written by the Lupus Foundation regarding natural medications:
"ARE YOU SAFE TAKING HERBAL MEDICINES?
How many of you take herbal remedies or other dietary supplements? How many of you are on prescription medication? If you've answered yes to both of these questions, read on.
Many people assume that because herbs are 'natural', they must be safe to take. Wrong. Belladonna is 'natural', and is also know as Deadly Nightshade. And it's not called 'Deadly' for the fun of it! Of course, many herbs are safe to take and can do people a lot of good. I personally take different herbal remedies, along with my prescription medications. I must admit that when I first saw some of the information in this article I was shocked at how dangerous it can be to 'blindly' take supplements.
I would always advise people considering taking any form of herbal remedy, dietary supplement, or other complementary therapy, to first consult their doctor, and wherever possible to seek advise from a registered professional, be that a herbalist, aromatherapist or other practitioner.
As you will see from the list below, many herbs interact with Non- Steroidal Anti-Inflammatory Drugs (NSAIDs), and blood-thinning drugs, which of course many people with lupus take.
Bromelain (Pineapple enzyme) - May increase the effect of blood- thinning drugs (e.g. Warfarin, Heparin).
Cat's Claw - May increase the risk of bleeding if taken with blood- thinning drugs (e.g. Warfarin, Heparin).
Cayenne Pepper - Reports of possible interaction with MAO inhibitors and antihypertensive therapy (used to lower blood pressure). In large quantities, may cause damage to liver and kidneys.
Chamomile - Contains coumarin, but chamomile's effects on the body's anticoagulation system have not been studied. If used with anticoagulants such as warfarin, close monitoring by a doctor is advised.
Devil's Claw - May interfere with antacids, cardiac or diabetic medications. Use with caution is taking NSAIDs, which can irritate the stomach, as it can stimulate stomach acids.
DHEA - May cause liver damage if taking azathioprine or methotrexate. Can increase insulin resistance or sensitivity in diabetics.
Dong Quai - May interact with blood-thinning medications (e.g. Warfarin, Heparin). May increase sun sensitivity.
Echinacea - May be toxic to the liver if used for more than eight weeks. Should not be used with drugs that can cause liver problems, such as anabolic steroids, amiodarone, methotrexate and ketoconazole. Should not be given with immunosuppressants such as corticosteroids and cyclosporine because it can stimulate the immune system.
Evening primrose oil and borage (GLA) - Should not be used with anticonvulsants because they may lower the seizure threshold. Not recommended for patients diagnosed with schizophrenia. May increase the effects of anticoagulants and NSAIDs.
Feverfew - Effect on migraine headaches may be compromised by non- steroidal anti-inflammatory drugs, such as aspirin and ibuprofen. May increase blood-thinning effect of Warfarin or other anticoagulants, including NSAIDs. Not to be used if pregnant, as it may cause miscarriage.
Fish Oil (Omega-3 fatty acids) - May increase the blood-thinning effects of anticoagulants and NSAIDs.
Garlic - Should not be used with warfarin or other anticoagulents, because it affects clotting. May also interact with hypoglycemic medications, and anti-inflammatory drugs.
Ginger - Should not be used with warfarin because it affects clotting. Do not use if you have gallstones. Large quantities may interfere with cardiac, antidiabetic or anticoagulant (Warfarin, Heparin) therapy.
Gingko - Can inhibit clotting so should not be used with aspirin or other non-steroidal anti-inflammatory drugs or with anticoagulants such as warfarin or heparin. Also should not be used in conjunction with anticonvulsant drugs used by epileptics, such as carbamazepine, phenytoin and phenobarbital, or with tricyclic antidepressants.
Ginseng - Should not be used with warfarin, heparin, aspirin and other non-steroidal anti-inflammatory drugs because it can inhibit clotting. Also may cause headache, tremulousness and manic episodes in patients treated with phenelzine sulfate. Should not be used with estrogens or corticosteroids because it may add to those drugs' side effects. May also interfere with the heart drug digoxin or with digoxin monitoring. Should not be used by diabetics because it can affect blood glucose levels.
Goldenseal - Should be avoided by people with high blood pressure. May interfere with anticoagulant therapy (Heparin).
Karela - Should not be used by patients with diabetes because it can affect blood glucose levels.
Kava - Should not be used with the tranquilliser alprazolam because it may result in coma. Do not take with sleeping medications or tranquilisers.
Kelp - May interfere with thyroid replacement therapies.
Liquorice - Can offset the effect of the diuretic drug spironolactone. May also interfere with heart drug digoxin or with digoxin monitoring. Potassium loss due to other drugs, e.g., thiazide diuretics, can be increased.
Melatonin - Appears to boost the immune system, so should be avoided by people with autoimmune diseases including lupus.
St. John's Wort - Can produce skin reactions to light so fair-skinned users may wish to take care and anyone taking other drugs that cause light sensitivity, such as piroxicam or tetracycline, may want to avoid this herb. The active ingredient in St. John's Wort is uncertain, so it should not be used with two common types of psychiatric drugs called monoamine oxidase inhibitors and selective serotonin reuptake inhibitors. Tannic acid in the herb may inhibit absorption of iron. Can block the effects of drugs, including oral contraceptives, tricyclic antidepressants, cyclosporin, several heart drugs and warfarin.
Stinging Nettle - May increase the effects of tranquilisers and sedative drugs. May decrease the effect of certain cardiac and diabetic drugs.
Valerian - Should not be used with barbiturates, such as thiopental and pentobarbital -can cause excessive sedation. Do not use if taking tranquilisers or sleep medications, as it increases the effect.
White willow bark - Aspirin is made from the drug salaicin, which is contained in White Willow Bark .Do not take with aspirin or other NSAIDs, as it increases their effects. May increase the effects of anticoagulant drugs (e.g. Warfarin, Heparin).
Vitamin A - People with osteoarthritis shouldn't exceed the RDA (700 mcg for women, 900 mcg for men).
Vitamin B3 (Niacin) - May interfere with diabetic drugs.
Calcium - Do not take if you have a history of kidney stones.
Vitamin E - May increase risk of bleeding in people taking anticoagulants (e.g. Warfarin, Heparin).
Magnesium - May interact with blood pressure medications.
Zinc Sulfate - May interfere with glucocorticoids and other immunosuppressive drugs. "
I hope that his is helpful
08-09-2006, 06:02 AM
I am amazed with that information,
I am not familiar with alot of those names but I certainly take vitamin c and a multi-v for women regularly!
My natural doctor is also a GP which I hope he did take all the right information about me into account...before giving me what I am taking!
My stuff is specially made in his practice and one of the ingredients is "cat's milk" thats Right?! yeap ... I was shocked when he told me...
I never heard of such thing before and never actually believed in natural remedies to cure or control any serious conditions...I am a little scared, but after dealing with doctors for 11 years I thought is was time for me to try it and see.
I am curious to know is any one has had any good experiences with natural remedies as its all very new to me...
I will keep you all updated on how I am doing as the weeks progresses with my treatment! One thing I will tell you - this doctor asked me alot of questions - very deep questions that no one has ever asked me!!!
I am taking a chance and anyone considering this should consult a registered doctor and do their homework as much as possible of course.
For me I have to do this, as I have gained nothing from 11 years of treatments with non-natural medications. I also have found that many of my medications has put me at risk of many others problems...like my vision has decreased over a period of time dramatically, and has left me with a higher risk of cervical cancer! There are so much that doctors dont tell you about the long term side affects that these drugs can do to you.
I am under alot of stress just not being able to get the right doctors and being unable to work and afford top medical care.
I am very emotinal right now and will come back another time to this site,
Thanks for your reply with excellent information,
I much appreciate it,
08-09-2006, 10:12 AM
Could you please let us know what remedies you are taking. I am searching for a way to stay off of pharmaceuticals and am always open to new ideas. I hope you find something that works for you. Take care